Rhabdomyolysis and Renal Injury With Lovastatin Use: Report of Two Cases in Cardiac Transplant Recipients

Cindy L. Corpier, Peter H. Jones, Wadi N. Suki, Eleanor D. Lederer, Miguel A. Quinones, Shelley W. Schmidt, James B. Young

Research output: Contribution to journalArticle

217 Scopus citations

Abstract

Hyperlipidemia, particularly hypercholesterolemia, occurs in cardiac transplant recipients both as a preexisting condition and as a consequence of immunosuppressive therapy. Lovastatin (Mevacor) has emerged as an agent that may effectively manage this condition. Few serious side effects of this drug have been observed. We describe two cardiac transplant recipients treated with lovastatin in conjunction with their other medications, including cyclosporine, who developed acute renal failure and rhabdomyolysis. Resolution of muscle damage followed discontinuation of cyclosporine and lovastatin therapy. We postulate that hepatic dysfunction secondary to cyclosporine predisposed these patients to lovastatin-induced muscle damage. Use of this drug in cardiac and other organ transplant recipients should be accompanied by close surveillance of creatine kinase, hepatic transaminases, and cyclosporine levels.

Original languageEnglish (US)
Pages (from-to)239-241
Number of pages3
JournalJAMA: The Journal of the American Medical Association
Volume260
Issue number2
DOIs
StatePublished - Jul 8 1988
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Rhabdomyolysis and Renal Injury With Lovastatin Use: Report of Two Cases in Cardiac Transplant Recipients'. Together they form a unique fingerprint.

  • Cite this